North Dakota, 2025

Tornado in North Dakota, September 18, 2025

September 18, 2025 · NWS FGF · 1 event in 1 county or zone

Brief tornado in Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Brief tornado in Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 18, 2:01 PM CST, 39 minutes earlier. Its key messages:

  • Prolonged period of showers today through Saturday with a 70 percent or higher chance of 1 inch or more through Friday night. Best chance for these higher amounts will be in southeast North Dakota and the southern Red River Valley.
Area forecast discussion, Sep 18, 2:01 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
301 PM CDT Thu Sep 18 2025

.KEY MESSAGES...

- Prolonged period of showers today through Saturday with a 70
  percent or higher chance of 1 inch or more through Friday
  night. Best chance for these higher amounts will be in
  southeast North Dakota and the southern Red River Valley.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Sep 18 2025

...Synopsis...

Scattered showers continue to form this afternoon as an upper low
moves very slowly to the northeast out of South Dakota. Movement of
the low is inhibited by a narrow, but highly amplified, H5 ridge
over the Great Lakes Region. The ridge is expected to continue
moving east, albeit very slowly. As such, scattered showers are
expected this afternoon through at least Friday evening, when the
low will be centered over eastern North Dakota. During this time, a
funnel or two will be possible; however, there is no expectation of
strong or severe thunderstorms. Best chances for more persistent
rain will be in southeast North Dakota this afternoon through Friday
evening, but will shift into Minnesota heading into Saturday. Most
of the shower activity will be east of the area on Sunday, with
perhaps some lingering showers in northwest Minnesota. From Monday
onward, ridging builds back into the Northern Plains, bringing dry
weather and warm temperatures through much of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1225 PM CDT Thu Sep 18 2025

MVFR to IFR conditions prevail at most sites this afternoon as
an upper low continues to approach the area. Scattered showers
and perhaps an isolated thunderstorm can be expected through
much of the TAF period, with northeast winds at 10 to 15 knots.
Heading into Friday morning, LIFR ceilings are possible as the
upper low slowly moves closer to the area, bringing low stratus
and BR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Lynch
AVIATION...Lynch
Hazardous weather outlook, Sep 18, 5:13 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
613 AM CDT Thu Sep 18 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
613 AM CDT Thu Sep 18 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Prolonged period of showers spreading north today and tonight,
Risk of isolated thunderstorm in southeast North Dakota and parts
of west central Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread rain showers and isolated thunderstorms Friday, pulling
out Saturday. 70 percent or higher chance of 1 inch or more of
rain in southeast North Dakota thru Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The Fargo/Grand Forks radar (KMVX), 130 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Richland

When
September 18, 2:40 PM CST to 2:42 PM CST
Where
Richland County, 6.97 mi N of Wyndmere
Rating
EFU
Path length
0.2 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
46.370, -97.110

Spotter reported very weak tornado that was nearly stationary and lasted approximately 2 minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295656.